Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Delayed side effects?
May 3, 2003

Dear Dr Boyle and Dr Henry, I am a 45-year-old HIV positive man. I started HAART on combivir and Efavirenz last October when I found out my HIV status (60,000 viral load, 200CD4 count at the time). The drugs seem to work for me (undetectable viral load 2 weeks after starting treatment and 435 CD4 at the moment). For the first few months I had some uncomfortable side effects (metallic taste, weakness, bloating feeling, feeling very wired up after taking the Efavirenz). Thankfully though, these eventually went away. I have always been in good health, I do a lot of exercise, I am not overweight and do not take any other drugs or drink alcohol. For the last 6 days I have been having some diarrhoea and got prescribed some antibiotics. My doctor thinks this is probably some bacteria infection. However I worry this might be a side effect of my HAART. Is it possible to develop side effects on these drugs months after taking them without any? I read on the papers a few days ago that an HIV campaigner died after stopping taking his treatment because "the side effects became more unbearable than the illness itself". It made me worry that horrible side effects might come in a few months or years from starting treatment. What is your advice? Many thanks!

Response from Dr. Henry

From the details you provided I think your GI complaints are not related to your HIV meds. There is no doubt that patients are benefiting immensely from HIV treatment. My usual AIDS patients in the old days suffered from an average of 4.5 AIDS defining event before succumbing to their illness. It was terrible. We have substituted long term survival with some side effects for that which a huge improvement. We can do better with even simpler and safer medications in the years to come. Your CD4 count at 200 and good response to treatment would cause me to recommend staying on HIV treatment. Should your GI symptoms persist (I don't expect that to happen) then looking for other causes and then switching your HIV meds around would be the next steps I would take. KH



Previous
Long-term diarrhea...weaning off Nelfinavir
Next
HGH Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement